Washington, 2021

Heavy Snow in Washington, December 8 to 9, 2021

December 8 to 9, 2021 · NWS OTX · 1 event in 1 county or zone

A vigorous storm system produced locally heavy snow over the Cascade crest at Stevens Pass. The snow showers continued throughout the day into early the next day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A vigorous storm system produced locally heavy snow over the Cascade crest at Stevens Pass. The snow showers continued throughout the day into early the next day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 8, 4:01 AM PST, 1 hour 59 minutes earlier.

Area forecast discussion, Dec 8, 4:01 AM PST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
401 AM PST Wed Dec 8 2021

.SYNOPSIS...
A vigorous storm system today will produce locally heavy snow
over the Cascade crest and over the higher terrain in the Idaho
Panhandle, as we as gusty winds this afternoon across the
Columbia Basin, Palouse, and West Plains. Snow showers will
continue over the Cascades and in the Idaho Panhandle through
Thursday night. A stronger storm system over the weekend will
produce heavy mountain snow, snow transitioning to rain in the
valleys, and windy conditions.

&&

.DISCUSSION...

...COLD FRONT TODAY WILL BRING LOCALLY HEAVY SNOW TO MOUNTAINS AND
WINDY CONDITIONS ACROSS THE COLUMBIA BASIN...

Today through Thursday night: A cold front will sweep across the
Inland Northwest today. The surface front is beginning to move
into the Olympic Mountains in western Washington with radar
showing a line of showers developing along the front.
Extrapolating the timing of frontal passage across the Inland
Northwest has it pushing east of the Cascades between abut 8-10 AM
and into the Panhandle between 12-2 PM. Deep layer moisture is
lacking with this front and the strong westerly flow will result
in a pronounced shadow in the lee of the Cascades. Showers will
develop along the front over extreme eastern Washington this
morning then fairly quickly be limited to upslope flow across the
Idaho Panhandle by noon today. I don't expected much of eastern
Washington to pick up much in the way of precipitation. Strong
westerly flow will result in strong orographics along the windward
slopes of the Cascades that slops over the crest, as well as over
the Central Panhandle Mountains. The main concern for periods of
heavy snow will be under the Puget Sound Convergence Zone (PSCZ).
Pre-frontal southwesterly winds forming the PSCZ over the northern
portions of the Seattle area. Cold front passage will result in
westerly to northwesterly winds through the Puget Sound shifting
the PSCZ more over Stevens Pass. It will be during this morning
hour period when heavy snow rates of an inch or more can be
expected over Stevens Pass with very difficult winter travel
conditions likely. It's possible that the PSCZ shifts south of
Stevens Pass in the afternoon, but may also just sit over with
snow continuing to dump. The winter storm warning for Stevens Pass
looks good and no updates needed at this juncture.

Snow levels over the Central Panhandle Mountains will start out
this morning between 4,000 and 5,000 feet with a rain/snow mix or
mostly rain through this morning. Those snow levels will lower in
the afternoon with cold front passage when snow will be more
likely. Snow ratios will start relatively high at around 10/1 over
Lookout Pass with accumulations not looking particularly heavy.
Will hold off on issuing an advisory for the pass and continue to
monitor as current forecast accumulations doesn't look to meet our
criteria. Much cold air will continue to funnel in behind the
cold front into Thursday, and the upper level trough will also
shift in overhead. This will also result in much colder air moving
in aloft with lapse rates steepening considerably. The dendritic
layer will moisten back up Thursday afternoon and evening with a
shortwave moving down on the back edge of the trough. This
shortwave disturbance may cause more significant issues over the
Central Panhandle, including travel along I-90. I increased our
snow ratios considerably to near 20/1 with snow accumulations in
the range of 3 to 8 inches possible. A winter weather advisory for
the Central Panhandle Mountains may be needed for this period
Thursday into Thursday night.

We are also still looking at the potential for light precipitation
with the cold front today in the Northern Panhandle, and less so
into the Northeast Mountains. These areas are still looking at the
potential of a wintry mix with a combination of freezing drizzle
and/or rain and snow. Accumulations will be light, but a light
glaze of ice will be possible with the freezing precipitation and
the winter weather advisory still looks good through tonight.
This advisory may need to be extended through the morning hours
before drier air moves in for the afternoon decreasing the threat
for precipitation.

It will also be a windy day across the exposed areas of the basin,
and into the Spokane Area, Palouse and into the Pomeroy area in
the Blue Mountains. Winds look to peak in the afternoon when
mixing will be at its best with cold air advection at the surface.
Still looking at winds gusting to between 30-40 mph with isolated
spots getting up to near 45 mph. This is a little below our
criteria for a wind advisory. The winds will create stronger
cross winds for high profile vehicles though. Good news is that
winds should also mix out our stratus/fog with the potential for
sunshine over much of eastern Washington looking good in the
afternoon. /SVH

Friday: A shortwave ridge builds in with northwest flow aloft producing
some light snow showers for the Cascades and portions of the ID
Panhandle. Amounts would be light. Temperatures will top out a few
degrees above average, with most valley locations in the 30s with
some lower 40s in the LC Valley as well as the Wenatchee Valley.

Friday Night through Sunday: A large low pressure system will move
south out of the Gulf of Alaska and down the west coast. There are
some differences in the timing of when the trough would move
inland...sometime next Mon-Wed. But we will enter a more unsettled
weather pattern with near continuous moderate heavy snow in the
mountains...especially the Cascades and Idaho Panhandle. This
could produce travel impacts through the weekend for those
crossing the passes. Snow amounts in the valleys will vary, with
near nothing for the Columbia Basin, to around an inch for
Spokane/CdA, Palouse, with several inches across the north eastern
WA/north ID Valleys.

Winds will increase Saturday, especially across the Columbia
Basin, but will still be breezy for portions of the Palouse and
West Plains as well. Gusts 35 to 40 mph is expected at this time.
These winds from the south will also allow temperatures to warm
into the low 40s for most locations. Portions of the Basin could
see low 50s. The winds will continue through the evening and
overnight period, tho not as strong. By Sunday the winds will be
about 10-15 mph with gusts up to 25 mph.

Monday through Wednesday: The pattern remains unsettled with a
chance of snow...possibly mixed with rain during the day for some
valleys. Temperatures will trend back down to around average for
this time of the year. /Nisbet

&&

.AVIATION...
12Z TAFs: A vigorous cold front will sweep across the Inland
Northwest this morning. Widespread fog and low stratus cover with
low IFR conditions will continue across much of the northern to
western basin including at EAT-EPH-MWH-GEG-SFF-COE, as well as up
into the northern mountain valleys. There is high confidence that
dry air will mix down behind the front to clear out this
fog/stratus. Conditions look to improve around EAT-OMK-EPH-MWH
between 14-17Z and into CQV-DEW-GEG-SFF between 17-20Z today. Low
level wind shear is expected out ahead of the front with 25-35 kt
winds then mixing down for gusty conditions through the afternoon.
Precipitation with the front will mostly be across the Idaho
Panhandle and into the Northeast Mountains of Washington where
pockets of freezing rain with snow showers will be possible for
Colville, Deer Park, Sand Point and Bonners Ferry this morning.
/SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        41  24  34  22  35  29 /  20   0  20  20  10  30
Coeur d'Alene  40  24  33  23  33  29 /  50  10  40  30  20  40
Pullman        41  24  34  25  35  28 /  40  10  60  60  10  10
Lewiston       49  31  41  31  43  34 /  30  10  20  40  10   0
Colville       41  18  33  16  32  22 /  20  10  10  10   0  40
Sandpoint      37  23  31  23  31  28 / 100  10  40  40  20  80
Kellogg        39  24  31  25  31  30 /  90  20  70  70  40  60
Moses Lake     46  24  40  23  39  30 /   0   0   0   0   0  10
Wenatchee      43  25  40  28  41  31 /  10  10  20  20  10  40
Omak           43  19  37  21  36  28 /  10  10  10  10  10  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 7 AM PST this morning for Northern
     Panhandle.

WA...Winter Weather Advisory until 7 AM PST this morning for
     Northeast Mountains.

     Winter Storm Warning until 10 AM PST Thursday for Western Chelan
     County.

&&
Hazardous weather outlook, Dec 8, 5:25 AM PST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
525 AM PST Wed Dec 8 2021

WAZ047>049-091330-
Central Chelan County-Western Chelan County-
Western Okanogan County-
525 AM PST Wed Dec 8 2021

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Snow heavy at times with snow rates of up to 1 inch per hour this
morning will result in very difficult travel over Stevens Pass.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Steady snow at the Cascade crest on Thursday will result in
winter travel conditions with snow covered roads at times over
Stevens Pass. A winter storm is likely for the weekend with
periods of heavy snow.

IDZ001-WAZ037-038-091330-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
525 AM PST Wed Dec 8 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Wintry mix of light freezing rain and snow this morning will
result in a light glaze of ice on walking surfaces and roads.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A winter storm is expected for the weekend with the potential for
heavy wet snow in the mountains and northern mountain valleys.
Difficult travel conditions with snow covered roads Saturday into
Saturday night. Heavy wet snow may also lead to tree damage and
power outages.

WAZ034>036-041-043-044-091330-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
525 AM PST Wed Dec 8 2021

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington
and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A strong storm system will bring a wintry mix to the northern
valleys and windy conditions. Strong cross winds and power outages
will be possible.

IDZ002>004-026-027-WAZ031>033-091330-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-
525 AM PST Wed Dec 8 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Light to moderate snow will be possible on Thursday. Best chances
for moderate snow accumulations is expected in the Central
Panhandle Mountains. Interstate 90 may become snow covered at
times between 4th of July Pass and Lookout Pass.

In addition, a winter storm is expected for the weekend with the
potential for heavy wet snow in the mountains. Difficult travel
conditions possible along Interstate 90 Saturday into Saturday
night. Heavy wet snow may also lead to tree damage and power
outages.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Western Chelan County

When
December 8, 6:00 AM PST to December 9, 10:00 AM PST
Where
Western Chelan County forecast zone
Reported by
Department of Highways
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

Snow began to accumulate at 0700PST December 8th and tapered off mid-day December 9th. A total of 20 inches of snow fell in 24 hours on US Highway 2 at Stevens Pass.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996144.